Alert archive / California / Frost Advisories in 2013

Frost Advisory 9, NWS San Francisco Bay Area, CA

November 4, 20134 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Nov 4, 2013, 3:48 PM PST for 4 counties in California. It took effect at Nov 5, 2013, 3:00 AM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2013, 3:48 PM PST (23:48 UTC)
In effect from
Nov 5, 2013, 3:00 AM PST
Expired
Nov 5, 2013, 8:00 AM PST
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, Napa County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 84 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2013-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2013-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WWUS76 KMTR 042348
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
348 PM PST MON NOV 4 2013

...ANOTHER COLD NIGHT EXPECTED MONDAY NIGHT...

.CLEAR SKIES...A COOL AIRMASS...AND VERY DRY AIR WILL RESULT IN
COLD CONDITIONS IN WIND SHELTERED VALLEYS LATE TONIGHT AND EARLY
TUESDAY MORNING. AREAS OF FROST ARE EXPECTED IN THE COLDEST
INTERIOR VALLEYS OF THE NORTH BAY FOR A FEW HOURS AROUND SUNRISE
ON TUESDAY MORNING. SIMILAR CONDITIONS ARE EXPECTED IN THE
SOUTHERN SALINAS VALLEY AND ADJOINING VALLEYS OF SOUTHERN MONTEREY
AND SAN BENITO COUNTIES. TEMPERATURES EARLY TUESDAY MORNING ARE
EXPECTED TO BE SIMILAR TO WHAT THEY WERE EARLY MONDAY MORNING.
SLIGHTLY WARMER CONDITIONS ARE EXPECTED BY TUESDAY NIGHT.

CAZ506-051600-
/O.NEW.KMTR.FR.Y.0009.131105T1100Z-131105T1600Z/
NORTH BAY INTERIOR VALLEYS-
348 PM PST MON NOV 4 2013

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PST TUESDAY
FOR THE NORTH BAY INTERIOR VALLEYS.

* TEMPERATURE: TEMPERATURES WILL DROP INTO THE LOW TO MID 30S FOR
  AT LEAST TWO HOURS AROUND SUNRISE. AREAS OF FROST ARE LIKELY.

* IMPACTS: TENDER VEGETATION MAY BE DAMAGE IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
FORECAST TO OCCUR. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF
LEFT UNCOVERED.

&&

$$

CAZ516-051600-
/O.NEW.KMTR.FR.Y.0009.131105T1100Z-131105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
348 PM PST MON NOV 4 2013

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PST TUESDAY...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PST TUESDAY
FOR THE SOUTHERN SALINAS VALLEY AND ADJOINING VALLEYS.

* TEMPERATURE: TEMPERATURES WILL DROP INTO THE LOW TO MID 30S FOR
  AT LEAST TWO HOURS AROUND SUNRISE. AREAS OF FROST ARE LIKELY.

* IMPACTS: TENDER VEGETATION MAY BE DAMAGE IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
FORECAST TO OCCUR. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF
LEFT UNCOVERED.

&&

$$

DYKEMA
3 follow-up statements
803 
WWUS76 KMTR 051328
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
528 AM PST TUE NOV 5 2013

...PATCHY TO AREAS OF FROST LIKELY EARLY THIS MORNING....

.CLEAR SKIES...A COOL AIR MASS...AND VERY DRY AIR WILL RESULT IN
COLD CONDITIONS IN WIND SHELTERED VALLEYS EARLY THIS MORNING.
PATCHY TO AREAS OF FROST ARE EXPECTED IN THE COLDEST INTERIOR
VALLEYS OF THE NORTH BAY FOR A FEW HOURS AROUND SUNRISE ON TUESDAY
MORNING. SIMILAR CONDITIONS ARE EXPECTED IN THE SOUTHERN SALINAS
VALLEY AND ADJOINING VALLEYS OF SOUTHERN MONTEREY AND SAN BENITO
COUNTIES. TEMPERATURES WILL THEN RAPIDLY WARM AFTER SUNRISE.

CAZ506-051600-
/O.CON.KMTR.FR.Y.0009.000000T0000Z-131105T1600Z/
NORTH BAY INTERIOR VALLEYS-
528 AM PST TUE NOV 5 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURE: TEMPERATURES WILL DROP INTO THE LOW TO MID 30S FOR
  AT LEAST TWO HOURS AROUND SUNRISE. PATCHY TO AREAS OF FROST ARE
  LIKELY.

* IMPACTS: TENDER VEGETATION MAY BE DAMAGED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
FORECAST TO OCCUR. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF
LEFT UNCOVERED.

&&

$$

CAZ516-051600-
/O.CON.KMTR.FR.Y.0009.000000T0000Z-131105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
528 AM PST TUE NOV 5 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURE: TEMPERATURES WILL DROP INTO THE LOW TO MID 30S FOR
  AT LEAST TWO HOURS AROUND SUNRISE. PATCHY TO AREAS OF FROST ARE
  LIKELY.

* IMPACTS: TENDER VEGETATION MAY BE DAMAGED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
FORECAST TO OCCUR. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF
LEFT UNCOVERED.

&&

$$
596 
WWUS76 KMTR 051415
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
615 AM PST TUE NOV 5 2013

...PATCHY TO AREAS OF FROST EARLY THIS MORNING FOR THE SOUTHERN
SALINAS VALLEY...

CAZ506-051515-
/O.CAN.KMTR.FR.Y.0009.000000T0000Z-131105T1600Z/
NORTH BAY INTERIOR VALLEYS-
615 AM PST TUE NOV 5 2013

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
CANCELLED THE FROST ADVISORY FOR THE NORTH BAY VALLEYS. 

TEMPERATURES ARE RUNNING WARMER THIS MORNING IN THE NORTH BAY
VALLEYS. WIDESPREAD FROST IS NOT LIKELY SO THE FROST ADVISORY HAS
BEEN CANCELLED.

$$

CAZ516-051545-
/O.CON.KMTR.FR.Y.0009.000000T0000Z-131105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
615 AM PST TUE NOV 5 2013

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURE: TEMPERATURES WILL DROP INTO THE LOW TO MID 30S 
  FOR AT LEAST TWO HOURS AROUND SUNRISE. PATCHY TO AREAS OF 
  FROST ARE LIKELY. 

* IMPACTS: TENDER VEGETATION MAY BE DAMAGED IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
FORECAST TO OCCUR. SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED IF
LEFT UNCOVERED.

&&

$$
885 
WWUS76 KMTR 051538
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
738 AM PST TUE NOV 5 2013

CAZ516-051645-
/O.EXP.KMTR.FR.Y.0009.000000T0000Z-131105T1600Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
738 AM PST TUE NOV 5 2013

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING.
TEMPERATURES IN THE LOW TO MID 30S ARE NO LONGER EXPECTED SO THE
FROST ADVISORY HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Nov 4, 2:00 PM PST, 1 hour 48 minutes earlier.

Area forecast discussion, Nov 4, 2:00 PM PST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
200 PM PST MON NOV 4 2013

.DISCUSSION...AS OF 2:00 PM PST MONDAY...A STRONG NORTHERLY
GRADIENT AROUND 7 MB CONTINUES DOWN THE COAST WITH SUNNY SKIES AND
MILD TEMPERATURES THE RESULT THIS AFTERNOON. AFTERNOON READINGS
CURRENTLY FROM THE UPPER 50S AT THE BEACHES TO UPPER 60S AND LOWER
70S BAY AND INLAND LOCATIONS. SKIES WILL STAY CLEAR AGAIN TONIGHT
AND MORE PATCHY FROST IS LIKELY FOR THE WIND PROTECTED VALLEYS.
AFTERNOON DEWPOINTS RANGE FROM A VERY DRY 19 AT NAPA TO 38 AT SFO.
SURFACE WINDS WILL TURN LIGHT THIS EVENING AND TEMPERATURES WILL
COOL RAPIDLY AGAIN. HOWEVER...IN GENERAL DON'T EXPECT TEMPERATURES
TO BE TOO MUCH COOLER TONIGHT AND THE PRESSURE GRADIENTS REMAIN
STRONG ENOUGH TO KEEP BREEZY WINDS BLOWING JUST ENOUGH IN THE
HILLS TO PROMOTE MIXING.

THE SYNOPTIC PATTERN WILL FEATURE A FAIRLY STRONG AND WELL DEFINED
UPPER RIDGE SOUTHWEST OF POINT CONCEPTION. THIS WILL PROVIDE
MOSTLY CLEAR...DRY AND SEASONABLY MILD WEATHER TUESDAY AND
WEDNESDAY WITH AFTERNOON HIGHS FROM THE MID 60S TO LOWER 70S WHICH
IS RIGHT AROUND NORMAL FOR EARLY NOV.

BY THURSDAY A WEATHER SYSTEM WILL MOVE ONSHORE IN OREGON AND TURN
THE WIND FLOW FROM NORTHERLY TO MORE OF AN ONSHORE DIRECTION WHICH
SHOULD PROMOTE AT LEAST SOME SUBTLE COOLING NEAR THE COAST BY
THURSDAY AFTERNOON.

IF THE LONG RANGE MODELS ARE RIGHT THE WEATHER FROM FRIDAY THROUGH
SUNDAY STAYS BENIGN WITH ZONAL FLOW LEADING TO SEASONABLE
TEMPERATURES AND CONTINUED DRY WEATHER.

ALL EYES ARE ON THE LONG RANGE PATTERN WITH ENERGETIC JET ENERGY
DEVELOPING OVER THE WESTERN PACIFIC AND HIGH AMPLITUDE PATTERN.
GFS RUNS SHOW A CHANCE OF RAIN BY VETERANS DAY WHILE THE GEM AND
ECMWF HAVE NOW BACKED OFF AS A STRONG JET DROPPING DOWN FROM THE
ALEUTIANS LOSES SOME OF ITS ENERGY TO A CUT-OFF NORTHEAST OF
HAWAII. MODELS ARE HAVING A HARD TIME RESOLVING THE INTERACTION OF
THESE TWO FEATURES WITH A CORRESPONDING 598 DM HIGH BEING PUMPED
UP OUT NEAR 45N/170W. THUS GIVEN THE HIGH AMPLITUDE SOLUTIONS WILL
BE EXPECTING TO SEE SOME FAIRLY LARGE RUN TO RUN VARIATIONS.
PATTERN LOOKS TO CHANGE NEXT WEEK BUT WE MAY NEED TO BE PATIENT IN
WAITING FOR BONAFIDE RAIN TO ARRIVE.

&&

.AVIATION...AS OF 9:40 AM PST MONDAY...DRY OFFSHORE FLOW WILL KEEP
THE REGION VFR THROUGH AT LEAST THE NEXT 24 HRS. MODERATE TO HIGH
CONFIDENCE. LIGHT SURFACE ONSHORE FLOW IN COMBINATION WITH
MODERATE OFFSHORE FLOW ALOFT MAY CAUSE SOME LIGHT LLWS.

VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL THROUGH THE
FORECAST. WESTERLY WINDS WILL INCREASE TO 15 TO 20 KT AFTER 21Z.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL THROUGH
THE FORECAST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM

&&

PUBLIC FORECAST: RWW
AVIATION: RILEY

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Nov 4, 7:40 AM PST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
740 AM PST MON NOV 4 2013

CAZ506-516-042100-
NORTH BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
740 AM PST MON NOV 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH BAY VALLEYS AS
WELL AS THE SOUTHERN SALINAS VALLEY

.DAY ONE...MONDAY AND MONDAY NIGHT

PATCHY FROST IS POSSIBLE AGAIN LATE TONIGHT AND EARLY TUESDAY
MORNING IN THE WIND PROTECTED INLAND VALLEYS OF THE NORTH BAY
AS WELL AS THE SOUTHERN SALINAS VALLEY. THOSE WITH SENSITIVE
VEGETATION SHOULD BE PREPARED FOR POSSIBLE FROST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AND SEASONABLE WEATHER THROUGH THE PERIOD WITH MILDER
OVERNIGHT LOWS FORECAST. THERE MAY BE A CHANCE OF RAIN BY
VETERANS DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

Nearby

Frost Advisories in California, 2013Every frost advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.